Alert archive / Kansas / Freeze Warnings in 2025

Freeze Warning 2, NWS Dodge City, KS

October 20, 20256 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Oct 20, 2025, 1:11 PM CDT for 6 counties in Kansas. It took effect at Oct 21, 2025, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2025, 1:11 PM CDT (18:11 UTC)
In effect from
Oct 21, 2025, 3:00 AM CDT
Expired
Oct 21, 2025, 9:15 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3787 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS73 KDDC 201811
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1211 PM MDT Mon Oct 20 2025

KSZ061-062-074-075-084-085-210800-
/O.NEW.KDDC.FZ.W.0002.251021T0800Z-251021T1500Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Johnson City, Deerfield, Lakin, Ulysses,
Hugoton, Syracuse, and Elkhart
1211 PM MDT Mon Oct 20 2025 /111 PM CDT Mon Oct 20 2025/

...FREEZE WARNING IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 9 AM MDT /10 
AM CDT/ TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Grant, Hamilton, Kearny, Morton, Stanton, and Stevens 
  Counties.

* WHEN...From 2 AM MDT /3 AM CDT/ to 9 AM MDT /10 AM CDT/ Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ030-043>045-063-064-076>078-086>088-210800-
/O.NEW.KDDC.FR.Y.0003.251021T0800Z-251021T1500Z/
Trego-Scott-Lane-Ness-Finney-Hodgeman-Haskell-Gray-Ford-Seward-
Meade-Clark-
Including the cities of Fowler, Scott City, Jetmore, Ness City,
Minneola, Scott State Lake, Cimarron, Hanston, Wakeeney,
Montezuma, Meade, Dodge City, Ashland, Satanta, Dighton, Garden
City, Liberal, Plains City, and Sublette
111 PM CDT Mon Oct 20 2025

...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM CDT TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 3 AM to 10 AM CDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

UMSCHEID
2 follow-up statements
459 
WWUS73 KDDC 210250
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
850 PM MDT Mon Oct 20 2025

KSZ061-062-074-075-084-085-211500-
/O.CON.KDDC.FZ.W.0002.251021T0800Z-251021T1500Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Ulysses, Deerfield, Lakin, Syracuse,
Johnson City, Hugoton, and Elkhart
850 PM MDT Mon Oct 20 2025 /950 PM CDT Mon Oct 20 2025/

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 9 AM 
MDT /10 AM CDT/ TUESDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Grant, Hamilton, Kearny, Morton, Stanton, and Stevens 
  Counties.

* WHEN...From 2 AM MDT /3 AM CDT/ to 9 AM MDT /10 AM CDT/ Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ030-043>045-063-064-076>078-086>088-211500-
/O.CON.KDDC.FR.Y.0003.251021T0800Z-251021T1500Z/
Trego-Scott-Lane-Ness-Finney-Hodgeman-Haskell-Gray-Ford-Seward-
Meade-Clark-
Including the cities of Dodge City, Liberal, Jetmore, Ashland,
Wakeeney, Plains City, Hanston, Cimarron, Dighton, Fowler,
Sublette, Montezuma, Scott State Lake, Meade, Minneola, Scott
City, Satanta, Garden City, and Ness City
950 PM CDT Mon Oct 20 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CDT TUESDAY...

* WHAT...Temperatures as low as 27 will result in frost formation.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 3 AM to 10 AM CDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JJOHNSON
157 
WWUS73 KDDC 211415
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
815 AM MDT Tue Oct 21 2025

KSZ061-062-074-075-084-085-211515-
/O.CAN.KDDC.FZ.W.0002.000000T0000Z-251021T1500Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Lakin, Hugoton, Ulysses, Deerfield,
Syracuse, Johnson City, and Elkhart
815 AM MDT Tue Oct 21 2025 /915 AM CDT Tue Oct 21 2025/

...FREEZE WARNING IS CANCELLED...

$$

KSZ030-043>045-063-064-076>078-086>088-211515-
/O.CAN.KDDC.FR.Y.0003.000000T0000Z-251021T1500Z/
Trego-Scott-Lane-Ness-Finney-Hodgeman-Haskell-Gray-Ford-Seward-
Meade-Clark-
Including the cities of Dodge City, Dighton, Montezuma, Ashland,
Cimarron, Fowler, Ness City, Scott City, Meade, Hanston, Jetmore,
Minneola, Scott State Lake, Sublette, Liberal, Satanta, Plains
City, Wakeeney, and Garden City
915 AM CDT Tue Oct 21 2025

...FROST ADVISORY IS CANCELLED...

$$

UMSCHEID

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 20, 12:38 PM CDT, 33 minutes earlier. Its key messages:

  • Strong winds with elevated fire weather potential this afternoon
  • Another shot of frost and freeze potential late tonight into Tuesday morning
  • Late week storm system to bring high chance of rainfall
Area forecast discussion, Oct 20, 12:38 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1238 PM CDT Mon Oct 20 2025

.KEY MESSAGES...

- Strong winds with elevated fire weather potential this
  afternoon

- Another shot of frost and freeze potential late tonight into
  Tuesday morning

- Late week storm system to bring high chance of rainfall

&&

.DISCUSSION...
Issued at 242 AM CDT Mon Oct 20 2025

08z observations show 996 mb surface low centered over central
South Dakota with the attendant cold front across southeastern
Wyoming and western Nebraska. This front will be the driving
feature in today's sensible weather in the form of post-frontal
strong winds. Front will move through the FA later this morning
before clearing the area into the early afternoon. Strong
northerly winds will fall in right behind the frontal passage,
with widespread sustained wind on the order of 25-35 mph, with
gusts as high as 45-55 mph. Winds could blow around any outdoor
items and decoration and be a challenge for high-profile
vehicles. Dew points will also drop behind the front, reducing
relative humidity and this combined with the winds will elevate
the risk for fire weather spread. See the Fire Weather section
below for more details.

Into Monday night and early Tuesday morning, another chance at
some frost and freeze will be possible for some parts of the FA.
As the previous forecaster noted, it should be reiterated that
per local office policy, northern and western counties ended
Frost/Freeze headlines today. However, southern and eastern
counties continue the Frost/Freeze program until November 1.
With that said, Frost/Freeze headlines may be needed once again
for the interior and southern parts of the FA given chilly
low temperatures in the 30s, clear skies, and calmer winds. This
will most likely be across Meade and Seward Counties. Continue
to hold off on issuing any products now until the next forecast
update later today due to lingering uncertainty on which areas
will achieve criteria.

Attention continues to be on the late week storm system that
will move into the central Plains. The mid-upper level cut-off trough
is still situated well off the Baja California coast. Despite
being cut-off, model and ensemble solutions continue to
surprisingly be in relatively good agreement, with the wave
moving in late in the day on Thursday and the surface
low generally in northeast NM, Panhandles, or southwest Kansas
vicinity. NBM maintains chance to likely POPs (50-80%) across
the CWA Thursday evening into Friday morning, with an emphasis
on higher chances in central and eastern zones. The risk of
severe weather looks quite low given the potential surface low
placement generally south of Kansas, even on the more northern
GEFS solution. Nonetheless, do not want to write chances off yet
with some ensemble members still having low placement farther
north.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1236 PM CDT Mon Oct 20 2025

The latest cold front resulted in strong north-northwest winds
this afternoon, and these winds will continue through sunset.
Wind speed will rapidly diminish this evening as high pressure
approaches. The large scale subsidence will result in continued
VFR flight category.

&&

.FIRE WEATHER...
Issued at 200 AM CDT Mon Oct 20 2025

This afternoon will feature elevated fire weather concern with
the combination of strong northerly winds and low relative
humidity levels. Strong winds behind a cold front will be
widespread across central and southwest Kansas on the order of
25-35 mph, with gusts upwards to 45-55 mph. Fire danger will be
greatest where relative humidity will be in the teens across
western zones. Fuels remain unfavorable for a more critical fire
weather spread risk, though precautions should still be taken to
mitigate fire spread.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bennett
AVIATION...Umscheid
FIRE WEATHER...Bennett
Hazardous weather outlook, Oct 20, 3:36 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Mon Oct 20 2025

KSZ030-031-043>046-061>066-074>081-084>090-210845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Mon Oct 20 2025 /236 AM MDT Mon Oct 20 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong winds and low relative humidity will result in an elevated
risk for wildfire spread this afternoon.

Wind gusts 40-55 mph this afternoon may lead to unsecured outdoor
items and decoration potentially being damaged, along with
hazardous driving conditions for high-profile vehicles.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Frost development is possible again early Tuesday morning, leading
to a risk of damage to sensitive crops and plants.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 1:11 PM CDTFrost AdvisoryDDCClark, Finney, Ford, Gray, Haskell, Hodgeman and 6 more20 hr

Nearby

Freeze Warnings in Kansas, 2025Every freeze warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.